| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


HRT Alternative
November 2003

Q. I have been on hormone replacement therapy (HRT) for at least 20 years. When a report came out about HRT causing breast cancer, heart attacks, etc., my doctor panicked and discontinued all medications, and suggested that I just eat organic vegetables. I have lost faith in doctors.

I am having a dreadful time with hot flashes all day and waking several times a night with night sweats. I am trying the usual--black cohosh, dong quoi, etc., but nothing seems to help.

I felt good on the hormones and did not have any symptoms supposedly associated with them. Is there something to replace this therapy, rather than just dumping patients and leaving them to their own resources?

A. The decision to continue or stop hormone replacement therapy (HRT) after menopuse is a very individual situation that a woman and her physician must face. For 15-20% of women, menopause symptoms are severe and interfere with daily well-being.

The common problems of menopause including hot flashes, sleep disturbance, vaginal dryness, and effects on mood and mental function. The severity is quite variable and there is no clear timetable as to when menopause symptoms will end. Supplements and dietary changes may help in some cases but certainly not all.

The increased risk of breast cancer in women taking HRT is estimated to be 8 cases per 10,000 women. Interestingly, the same study showed a decrease in risk of hip fractures and colon cancer. In women whose symptoms are severe and last longer than 3 months, consideration can be given to continuing HRT in low doses with the idea of slowly tapering off. Discuss with your doctor whether this approach might be appropriate in your case.

http://www.cancer.gov/newscenter/estrogenplus

http://www.nhlbi.nih.gov/health/women/pht_facts.htm

Disclaimer Back to Ask the Medical Experts